SESSION TITLE: Pulmonary Vascular Disease Student/Resident Case Report Posters
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Pulmonary Embolism (PE) is a type of ventilation perfusion mismatch, which has a high morbidity and mortality. It has been associated with many risk factors of which, the most important include malignancy and prolonged immobilization. Many medications have been associated with causing PE. Here, we describe a patient who developed a PE after institution of therapy with risperidone, a commonly used antipsychotic.
CASE PRESENTATION: A 62 year old female presented to the hospital with complaints of shortness of breath and left sided chest pain, for 10 days. Past medical history was significant for bipolar disorder, which was being treated with antipsychotic medications. On exam, the patient was found to be tachypneic and tachycardic; otherwise, the rest of the physical exam was unremarkable. In view, of her clinical presentation and subsequent findings, a d-dimer assay was done, which was elevated at 2921. The patient was subsequently started on intravenous heparin. She underwent a CT-angiogram of her chest, which showed bilateral segmental PE with right ventricular enlargement. A further inquiry into her history revealed that her psychiatrist recently switched her medication from quetiapine to risperidone since her bipolar symptoms were not controlled. In the absence of any risk factors, risperidone was attributed to be associated with her PE. Lower extremity dopplers were negative for any thrombi or clots. Since the PE was without any hemodynamic compromise, patient was discharged home on rivaroxaban.
DISCUSSION: PE can occur rarely in association with the use of atypical antipsychotics(1). Risperidone is benzoisoxazole derivative. It has a strong affinity for serotonin receptors type-2A (HT2A). Platelet aggregation induced by 5-HT2A receptors may be affected in patients receiving risperidone(2). This platelet aggregation might be one of the most important factors contributing to the development of PE
CONCLUSIONS: Anti-psychotic medications have their typical side effects, which most prescribers are aware and watch out for, in their patients. Venous thromboemolic disease and PE is seen at an increased incidence, in patients on these medications. Being aware of the rare side effects can help diagnose these life threatening conditions at the earliest and treat them appropriately.
Reference #1: Gallerani, Massimo et al. "Risperidone and pulmonary embolism: A Harmful association? Case series and review of literature." Acta neuropsychiatrica 24.6 (2012): 361-368
Reference #2: Kamijo, Yoshito et al. "Acute massive pulmonary thromboembolism associated with risperidone and conventional phenothiazines." Circulation journal 67.1 (2003):46-48
DISCLOSURE: The following authors have nothing to disclose: Animesh Gour, Mangalore Amith Shenoy, NISHANT PUNDRU
No Product/Research Disclosure Information